Wisconsin, 2024

Damaging Winds in Wisconsin, June 12, 2024

June 12, 2024 · NWS MKX · 2 events in 2 counties and zones

A line of thunderstorms associated with a warm front moved across south central WI during the late afternoon. Some high winds and tree damage were noted before the storms dissipated.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A line of thunderstorms associated with a warm front moved across south central WI during the late afternoon. Some high winds and tree damage were noted before the storms dissipated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 12, 2:50 PM CST, 1 hour 5 minutes earlier. Its key messages:

  • Upstream showers and storms continue push east-southeast this afternoon. May be a stronger storm or two with gusty winds for areas southwest of Madison, but should decay for areas further east through the early evening.
  • Another round of showers and storms may push in overnight along and ahead of a cold front with additional chances Thursday afternoon closer to the WI/IL. While cannot rule out a stronger storm or two, the better severe chances look to be south in IL.
  • Brief cool down Friday and Saturday, but hotter temps build in for Sunday into early next week.
Area forecast discussion, Jun 12, 2:50 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
350 PM CDT Wed Jun 12 2024

.KEY MESSAGES...

- Upstream showers and storms continue push east-southeast this
  afternoon. May be a stronger storm or two with gusty winds
  for areas southwest of Madison, but should decay for areas
  further east through the early evening.

- Another round of showers and storms may push in overnight
  along and ahead of a cold front with additional chances
  Thursday afternoon closer to the WI/IL. While cannot rule out
  a stronger storm or two, the better severe chances look to be
  south in IL.

- Brief cool down Friday and Saturday, but hotter temps build in
  for Sunday into early next week.

&&

.SHORT TERM...
Issued 347 PM CDT Wed Jun 12 2024

Tonight through Thursday night:

Continue to watch the showers/storms that have now pushes into west-
central WI. This activity is battling the dry air ahead of it and
the latest radar imagery shows this trend. However, think there is a
large enough area of showers to overcome the dry air and saturate
enough to sneak a few scattered showers and a storm or two into the
western half of our CWA this afternoon/early evening, especially for
areas along and west I-39 corridor. Otherwise, expect the
better development of this activity to stay to our west-
southwest along the effective warm front and where the higher
moisture remains, which looks to clip areas southwest of
Madison. This activity looks to decay the further east it makes
it, especially given the outflow outrunning it. The latest 18z
HRRR is pinging that a few additional showers and storms may
develop ahead of the activity along this outflow this evening
and if a storm or two does end up initiating along the outflow,
then you cannot rule out an elevated hail threat and some gusty
winds mixing down to the surface, especially given the
inverted-V feature on this afternoon's model soundings. However,
still think it is underestimating the dry air mass ahead and do
not foresee the dewpoints climbing as high nor as widespread as
it progs enough to support much of any significant development
across southern WI as dynamics remain to the southwest. But
will bear watching.

After this late afternoon/early evening round, will then see a lull
in rainfall chances later this evening before picking back up
overnight into early Thursday morning with any anticipated activity
that develops upstream through the evening to the northwest. Given
timing and slightly better moisture, this may be the round to see
better rainfall as the cold front gradually slides through from
the north-northwest. Again the overnight timing may limit
activity, but cannot ruled this line maintaining itself enough
to sneak into our east-central counties through the morning
hours.

The third window to keep an eye on will be Thursday afternoon as the
cold front and main forcing mechanisms for triggering storms pushes
through southern WI. Timing of the boundary will be important
for any storm development, which at this time looks to mainly
push south into IA/IL before initiating storms Thursday
afternoon/evening. However cannot rule out a stronger storm or
two to develop on the north side of the WI/IL border, especially
if the cold front ends up slowing down. The environment will be
primed for if a storm does develop in the hot and humid
airmass, it can grow upscale quickly given large MUCAPE building
to around 2000 J/kg and modest deep layer (0-6km) shear around
35-40 kt ahead of the frontal boundary. Main thinking is the
cold front will push south of the Cheddar Curtain by Thursday
afternoon and the better strong to severe thunderstorm chances
will be across IA/IL. On the other hand, if the front ends up
slowing down, then we could see the more favorable environment
follow suite, which could bring the severe threat into our
southern tier of the CWA.

Otherwise, expect another day of very warm temps and muggy
conditions for Thursday with highs in the mid to upper 80s,
until the cold front pushes through. Then will see drier airmass
and cooler temps settle in Thursday night with high pressure
approaching the area.

Wagner

&&

.LONG TERM...
Issued 347 PM CDT Wed Jun 12 2024

Friday through Wednesday:

Ridging and high pressure will begin to build into the Midwest
from the Northern Plains Friday. Cooler temperatures are expected
Friday with high temperatures in the mid 70s to low 80s. Northerly
winds and some very weak caa will be the contributing factor to
this especially with the cold front that moved through the day
prior. High pressure is expected to be overhead of the state on
Saturday. Southeast winds will set up Saturday afternoon and
evening as the high pressure center moves east of the state. This
will kick off a warming trend. The focused WAA will bring a small
chance for some showers and thunderstorms to develop, but chances
will be low around 20%.

Sunday, the state will be on the fringe of a synoptic scale
trough that will be advancing northeast from the northern plains
towards James Bay. Under the very warm and humid conditions that
are expected, any vertical lift present will be able to produce
some rain and a few storms. The best support for any rain activity
will be to the north of our forecast area. Overall this has
resulted in some low chance POPs (20-35%) throughout the day
Sunday into Monday. The low chance POPs of 20% or less will
persist through the rest of the extended forecast (Tuesday and
Wednesday). The strong ridging that sets up in the extended over
the eastern CONUS and troughing to the west, puts Wisconsin on
that transition line between these two features. However, the
500mb jet looks to remain north of the state. This would likely
keep the best chances for rain/storms to our north, but not all
extended guidance is on the same page. The Canadian for example
does break down the western extent of the ridging a bit more and
has an incoming trough dig a bit further south. Due to this
uncertainty, this is were the low chance POPs are coming from.

Sunday through the rest of the extended will be hot and humid
across southern Wisconsin with dewpoints pushing into the 60s to
70s. This pattern has been very consistent over the last couple of
days. What this means is temperatures in the 80s to 90s and heat
indices potentially in the 90s for a couple days in a row.

Patterson

&&

.AVIATION...
Issued 347 PM CDT Wed Jun 12 2024

VFR conditions will mainly prevail this evening, but some showers
and storms look to make it into MSN and JVL areas by early evening.
This activity may bring lower visibility/ceilings and sporadic
higher gusts between 21z-00z. Should see this activity decay the
further east it makes it and may even not make to our eastern
terminals. Then an additional chance of showers and storms look to
push through overnight mainly between 06z-12z along and ahead
of a cold front. However trends favor a weakening/decaying line
as well, which could bring lower flight conditions briefly.
Then as the front pushes through the day Thursday they may be
another round of showers and storms, mainly for areas south of
I-94 and closer to the WI/IL. However, the front may push far
enough south into IL before storms initiate Thursday
afternoon/evening.

Otherwise, expect southwesterly to westerly winds tonight. Then
winds pick up into early Thursday morning through the late morning
as the cold front pushes through the area. Northwesterly winds are
expected behind the front Thursday evening, but will gradually
weaken overnight as high pressure.

Wagner

&&

.MARINE...
Issued 347 PM CDT Wed Jun 12 2024

Southerly winds will continue across the lake through the
evening, but expect it to increase and turn more west-
southwesterly overnight ahead of an approaching cold front. May
see a few showers and storms with the cold front. Then expect the
front to push across Lake Michigan through the day Thursday with
winds turning more to the northwest behind it later in the day
Thursday. Northerly winds will persist into Friday, but gradually
weaken as high pressure builds across the region through the
end of the week. Then as the high pushes out of the region,
expect winds to turn more southerly and increase through early
next week as a very warm and humid airmass pushes into the
region.

Wagner

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jun 12, 2:54 PM CST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
354 PM CDT Wed Jun 12 2024

WIZ046-047-051-052-056>060-062>072-132100-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
354 PM CDT Wed Jun 12 2024

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

The Wisconsin Department of Natural Resources has issued an Air
Quality Advisory for Ozone from noon CDT today until 11 PM CDT
this evening. This advisory affects people living in Kenosha,
Racine, Milwaukee, Ozaukee and Sheboygan Counties.

There are chances of thunderstorms later this afternoon into
tonight. May be a stronger storm or two with gusty winds
for areas southwest of Madison early this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

There are small chances of thunderstorms Thursday morning, with
chances of thunderstorms Thursday afternoon.

There are chances for thunderstorms at times Saturday night into
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-132100-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
354 PM CDT Wed Jun 12 2024

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

There are chances of thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

There are small chances of thunderstorms Thursday morning, with
chances of thunderstorms Thursday afternoon.

There are chances for thunderstorms at times Saturday night into
next week.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-132100-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
354 PM CDT Wed Jun 12 2024

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...Tonight

There are chances of thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

There are small chances of thunderstorms Thursday morning. There
are chances of thunderstorms Thursday afternoon and evening,
mainly over the southern portions of the lake.

There are chances for thunderstorms at times Saturday night into
next week.

www.weather.gov/mkx

The radar

The Milwaukee radar (KMKX), 129 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Iowa

When
June 12, 3:55 PM CST to 4:00 PM CST
Where
Iowa County, 0.69 mi S of Dodgeville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.960, -90.130

Several trees and power lines down in Dodgeville.

Thunderstorm Wind, Dane

When
June 12, 4:35 PM CST to 4:40 PM CST
Where
Dane County, 0.28 mi WSW of Middleton
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
43.098, -89.505

Numerous reports of tree limbs down in Middleton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194116, 1194118.